Missouri, 2009

Hail and Damaging Winds in Missouri, March 7 to 8, 2009

March 7 to 8, 2009 · NWS EAX · 14 events in 7 counties and zones

A frontal boundary across the area, generated severe thunderstorms with large hail and high winds, late in the night into the early morning hours, of March 7th and 8th, 2009.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A frontal boundary across the area, generated severe thunderstorms with large hail and high winds, late in the night into the early morning hours, of March 7th and 8th, 2009.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 7, 9:20 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 7, 9:20 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
920 PM CST SAT MAR 7 2009

...UPDATED FOR MESOSCALE DISCUSSION...

.UPDATE...

CONTINUING TO MONITOR CONVECTION ALONG A STALLED STATIONARY FRONT
NOW STRETCHING FROM JUST SOUTH OF EMPORIA NORTHEASTWARD TO NORTH OF
OLATHE...MARSHALL AND MOBERLY.  STRONGEST CONVECTION CONTINUES TO BE
ROOTED IN INSTABILITY AXIS OF AROUND 500-800 J/KG ACROSS EAST
CENTRAL KANSAS INTO WESTERN MISSOURI MAINLY SOUTH OF THE FRONT.
ACTIVITY TO THE NORTH OF THE SFC FRONT...WHILE NOT SEVERE AND MOVING
INTO AN AREA OF WEAKER INSTABILITY AND MUCH MORE STABLE BOUNDARY
LAYER CONDITIONS TO THE EAST...HAS BEEN ABLE TO MAXIMIZE DOWNWARD
MOMENTUM TRANSFER OF NEARLY 45 KNOT FLOW AROUND 900MB. EVIDENCE
PROVED BY 40 KNOT PEAK WINDS AT KMCI THIS PAST HOUR. HOWEVER...ALSO
EVIDENT IS THE UNBALANCE OF LOW LVL SHEAR AND LACK OF INSTABILITY IN
THE LOWEST KM.  SEVERAL OUTFLOW BOUNDARIES HAVE BEEN SENT OUTWARD
FROM CONVECTION NORTH OF THE SFC FRONT.

PRIMARY THREAT FOR THE UPCOMING 2-3 HOURS REMAINS IN AREAS SOUTH OF
THE SFC FRONT IN AXIS OF STRONG SFC CONVERGENCE AND INCREASING UPR
LVL DIFFLUENCE. STRONGEST ACTIVITY IN DOUGLAS AND LYON COUNTIES WILL
REMAIN ROOTED ON THE SOUTHERN PERIPHERY OF THIS BOUNDARY AND LOOK TO
REMAIN IN THE AXIS OF HIGHEST INSTABILITY AND EFFECTIVE SHEAR
BETWEEN 40-50 KNOTS. HAIL APPEARS THE PRIMARY THREAT GIVEN THE LACK
OF INSTABILITY...WITH OBSERVED HAIL REPORTS BEEN PRODUCED IN STORMS
WHICH EXHIBITED ROTATION. FREEZING LVL WILL REMAIN NEAR 10-11K FT
AGL LEADING TO WARNING CRITERIA FOR HAIL OF 50 DBZ CORES UPWARDS OF
25-28K FEET. DAMAGING WINDS MAY ALSO BE POSSIBLE WITH THIS
ACTIVITY...DESPITE THE GENERATION OF A SHALLOW STABLE BOUNDARY
LAYER.  NOSE OF DCAPE VALUES 600-700 J/KG COINCIDE TO MODEST DRY AIR
INTRUSION ABOVE 800 MB. EXPECT THIS THREAT TO CONTINUE THROUGH EARLY
SUNDAY MORNING BEFORE RAPIDLY DECREASING AS INSTABILITY WAVERS.

WE MAY BE ALREADY BEGINNING TO TRANSITION TO A MORE THREATENING
HEAVY RAIN AND POTENTIAL FLASH FLOODING EVENT OVER THE CWA.  RECENT
PRESSURE RISES ACROSS CENTRAL AND NORTHERN KANSAS SUGGEST THE SFC
FRONT IS BEGINNING TO SETTLE SOUTHWARD A BIT.  HOWEVER...NOCTURNAL
LLJ IS NOW ALSO BEGINNING TO RAPIDLY INTENSIFY ACROSS THE SOUTHERN
PLAINS...EVIDENT BY EXTENSIVE ACCAS AND REDEVELOPMENT OVER NORTHERN
OKLAHOMA AND SOUTHERN KANSAS.  THE CONCERNING POINT THROUGH TONIGHT
IS THAT STRONGEST UPR S/W IS YET TO EJECT OUT OF NEW MEXICO...WITH
AN ACCOMPANYING UPR-LVL JET STREAK MOVING ALONG WITH IT.  THIS WAVE
IS EXPECTED TO FURTHER INTENSIFY THE LLJ AFTER MIDNIGHT ALSO
ALLOWING THE LLJ TO REORIENTATED ITSELF PARALLEL TO THE MEAN FLOW
AND BRINGING A MUCH STRONGER ARE OF UPR LVL DIFFLUENCE OVERHEAD.
THIS MAY RESULT IN A SUSTAINED PERIOD OF TRAINING AND BACKBUILDING
STORMS UNTIL THE WAVE CAN FINALLY SWING THROUGH LATE THIS MORNING.
WILL BE CONSIDERING A FLASH FLOOD WATCH FOR A GOOD PORTION OF THE
CWA...AS MUCH OF CENTRAL MISSOURI AND CENTRAL KANSAS WILL REMAIN ON
THE NOSE OF DEEP 850 MB MOISTURE TRANSPORT THROUGH MID MORNING A
GOOD INDICATOR OF WHERE THIS RAIN WILL FALL. 1 TO 3 INCHES OF RAIN
MAY BE POSSIBLE DEPENDING ON WHERE THIS BAND OF TRAINING STORMS MAY
SETUP.

31

&&

PREVIOUS DISCUSSION... NEAR TERM (THROUGH TONIGHT)...

AT THE SURFACE...WELL DEFINED WARM FRONT STRETCHED FROM NEAR
ATCHISON KANSAS TO MACON...SEPARATING WELL MIXED WARM SECTOR AIRMASS
FROM SHALLOW INVERSION REINFORCED CONTINENTAL AIRMASS. ALOFT...WAVE
OVER THE FOUR CORNERS REGION HAS SPLIT...WITH THE LEAD IMPULSE
EJECTING NORTH OF THE BOUNDARY INTO SWRN NEBRASKA...AND STRONGER
TRAILING ENERGY LAGGING ACROSS SRN COLORADO. ENHANCED MOIST
SUBTROPICAL FEED HAS NOW PUSHED AHEAD OF THE MAIN TROUGH AXIS...WITH
NOTABLE MID LAYER DRYING WEDGE AND CAA ALOFT JUST BEGINNING TO CROSS
INTO THE WARM SECTOR IN SWRN KANSAS/NWRN OKLAHOMA.

TOWARDS THE LOWER MISSOURI RIVER VALLEY...MOIST H5-H7 LAYER
COINCIDENT WITH WEAK SHORTWAVE RIDGING HAS BEEN DETRIMENTAL TO
MIDLEVEL LAPSE RATES...AND MUCAPES HAVE BEEN A VERY UNIMPRESSIVE 500
J/KG. JUST ENOUGH WEAK LIFT AND SATURATION IS APPARENT
THOUGH...SUCH THAT SCT SHOWERS HAVE PREVAILED ALONG AND NORTH OF THE
WARM FRONT...FURTHER ENHANCING THIS GRADIENT. PER LATEST
SWOMCD...AGREE DEEPER CONVECTIVE INITIATION WILL OCCUR LATER THIS
AFTERNOON FROM SOUTH CNTRL TO CNTRL KANSAS AS ENHANCED CAA ACCAS
BAND CROSSES INTO THE WARM SECTOR IN AN AREA OF ML AND MUCAPES IN
EXCESS OF 1000 J/KG. FURTHER DOWNWIND GROWTH IS ALSO LIKELY INTO THE
EVENING HOURS ALONG AND NORTH OF THE BOUNDARY AS H9-H8 WINDS BACK
AND STRENGTHEN IN RESPONSE TO THE MAIN ENERGY PACKET EJECTING INTO
WRN KANSAS.

SEVERAL LIMITING FACTORS ARE BECOMING APPARENT REGARDING SEVERE
POTENTIAL THIS EVENING AND TONIGHT. FIRST...FORECAST SOUNDINGS AND
CONCEPTUAL MODELS SUGGEST LITTLE IMPROVEMENT IN MIDLEVEL LAPSE RATES
(AND HENCE ELEVATED INSTABILITY AND MUCAPE) THROUGH THE EVENING.
CURRENTLY...STEEPEST LAPSE RATES ARE COINCIDENT WITH THE DRY
INTRUSION AT MIDLEVELS...HOWEVER AS DEEP CONVECTION
INITIATES...DOWNSTREAM FEEDING SATURATION MAY VERY WELL ELIMINATE
THIS FEATURES...AND ELEVATED MUCAPES MAY STRUGGLE TO EXCEED 500
J/KG. SECONDLY...NOCTURNAL POST FRONTAL PRESSURE RISES AND LINEAR
TENDENCIES TOWARDS A SOUTHWARD CONVECTIVE PUSH CONCURRENT WITH LOW
LEVEL FLOW SUPPORTIVE FOR ADVECTIVE PROCESSES FOR FLOW WELL ACROSS
THE BOUNDARY WOULD LEAD TO MORE DISORGANIZED CONVECTION WITH BROKEN
LINES AND MORE EMBEDDED WEAKER ELEVATED IN A POST FRONTAL SENSE.

EVEN WITH THESE LIMITATIONS...WOULD NOT BE SURPRISED TO SEE A FEW
SEVERE STORMS UPON INITIATION THIS AFTERNOON ACROSS KANSAS...WITH
MORE ROBUST ACTIVITY DEVELOPING EASTWARD ALONG THE FRONT LATE THIS
AFTERNOON/EARLY THIS EVENING. THINKING FIRST ACTIVITY COULD REACH
WRN CWA COUNTIES AROUND 7PM OR SO...WITH A GENERAL WEAKENING TREND
HEADING INTO THE OVERNIGHT.

21

FORECAST FROM SUNDAY THROUGH THE EXTENDED PERIOD...

WITH EXITING SYSTEM ON SUNDAY...WILL HOLD ONTO STORMS MAINLY FOR THE
NORTHEAST AREAS THROUGH THE MORNING HOURS...AS UPPER WAVE MOVES
ACROSS AND SURFACE LOW MOVES OUT OF AREA. COLDER AIR THAT HAS BEEN
NORTH OF THE FRONTAL BOUNDARY TODAY WILL BE DRAWN SOUTHWARD BEHIND
THIS EXITING LOW AND HAVE COOLED SUNDAYS HIGHS A BIT GIVEN TODAYS
COLDER READINGS. WENT WITH A BLEND OF THE NAM AND GFS MOS READINGS.

A BRIEF BREAK IN THE UNSETTLED WEATHER WILL OCCUR SUNDAY NIGHT AS
SURFACE HIGH AND UPPER RIDGING PROGRESS ACROSS THE REGION. BY MONDAY
AFTERNOON...RETURN FLOW WILL BE REESTABLISHING ITSELF AS NEXT
WESTERN TROUGH DEEPENS...RETURNING US TO A SOUTHWEST FLOW REGIME.
MODELS WANT TO TAP MOISTURE THAT WILL BE HOVERING IN THE RED RIVER
VALLEY SUNDAY NIGHT...AND PULL INTO BACK INTO THE FORECAST AREA BY
MONDAY AFTERNOON. BY AFTERNOON...FORECAST AREA WILL BE UNDER THE
EFFECT OF RIGHT ENTRANCE REGION OF THE UPPER JET WHICH MAY SUPPORT
THUNDERSTORM DEVELOPMENT AS THIS MOISTURE SURGES BACK TO THE NORTH.
WILL HAVE CHANCE TO SLIGHT CHANCE POPS INTO THE SOUTHERN HALF OF THE
FORECAST AREA TO COVER THIS POSSIBLE CONVECTION.

FOR MONDAY NIGHT...CHANCES OF CONVECTION BECOME MORE WIDESPREAD
ACROSS THE FORECAST AREA AS THE NEXT JET MAX NOSES INTO THE REGION
AND A SURFACE FRONT WILL HAVE BECOME ESTABLISHED...BISECTING THE
FORECAST AREA. SOME UNCERTAINTY ON THE EXACT POSITION OF THIS FRONT
AND POSITIONING OF THE UPPER JET PRECLUDES ME FROM INTRODUCING
LIKELY POPS AT THIS JUNCTURE...BUT IT APPEARS SOME PLACE IN THE
FORECAST AREA SHOULD CERTAINLY GET RAIN OUT OF THE PATTERN MONDAY
NIGHT...AND DEPENDING ON HOW MUCH RAIN WE RECEIVE TONIGHT...THERE
MAY BE HYDRO CONCERNS WITH THIS ADDITIONAL RAINFALL.

BY TUESDAY MORNING AS WESTERN TROUGH PROGRESSES INTO THE NORTHERN
HIGH PLAINS...A DEEPENING SURFACE LOW WILL BE DEVELOPING AND
TRACKING TO THE NORTH OF THE FORECAST AREA. ITS ATTENDANT FRONTAL
BOUNDARY SHOULD BE SWINGING THROUGH THE FORECAST AREA DURING THE
DAY...WITH THE GFS FASTER THAN THE WRF MODEL WITH ITS TIMING. ECMWF
WOULD SUPPORT THE FASTER GFS. WILL NOT MAKE MUCH OF A CHANGE IN WHAT
WE HAD GOING FOR POPS ON TUESDAY...WITH CHANCE POPS FOR EASTERN
PORTIONS AND SLIGHT CHANCE POPS IN THE WEST...GIVEN THE POSSIBILITY
OF A DRY AIR PUNCH WITH THIS DEEPENING LOW TO THE NORTH.

COLDER AIR ORIGINATING FROM CANADA WILL BE PULLED SOUTH INTO THE
REGION IN THE WAKE OF TUESDAYS WAVE SO WILL LOWER TEMPERATURES SOME
FOR WEDNESDAY AND THURSDAY.

FRIDAY THROUGH SATURDAY...FORECAST AREA WILL BE CAUGHT BETWEEN
STRONGER NORTHWEST FLOW TO THE NORTH AND SOUTHWEST FLOW ALONG THE
GULF COAST...WHICH WILL BE KEEPING MOISTURE LOCKED UP TO OUR SOUTH.
SO WILL KEEP FORECAST DRY WITH TEMPERATURES NOT TO FAR FROM SEASONAL
NORMALS.

PC

&&

.AVIATION...
FOR THE 00Z TAFS...SFC BOUNDARY HAS JUST MOVED THROUGH KMCI WITH THE
BOUNDARY TO SAG VERY SLOWLY SOUTH THIS EVENING. THE BOUNDARY IS
SHALLOW WITH WIDELY SCT CONVECTION EARLY THIS EVENING ALONG AND NORTH
OF THE BOUNDARY...ACR THE TERMINALS. CONVECTION WILL BECOME MORE
WIDESPREAD LATE THIS EVENING AND EARLY TONIGHT AS A STG SHORTWAVE IN
THE FOUR CORNERS MOVES NORTHEAST. TRIED TO TIME THE BEST THREAT OF
CONVECTION FOR LATE THIS EVENING WITH THE PRECIP GENERALLY RAIN AFTER
MIDNIGHT. HOWEVER...CANNOT RULE OUT EMBEDDED CONVECTION BETWEEN 06Z-
10Z. OTHERWISE...MVFR/IFR CIGS IN XTRM NW MO AND SERN NEBRASKA WILL
MOVE SOUTHEAST LATE THIS EVENING AND TONIGHT. THE LOW PRESSURE SYSTEM
WILL EXIT THE REGION BY 12Z WITH RAPID CLEARING SHORTLY THEREAFTER.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Mar 7, 1:03 PM CST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
103 PM CST SAT MAR 7 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081915-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
103 PM CST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS WITH POSSIBLY A FEW EMBEDDED THUNDERSTORMS WILL MOVE ACROSS
NORTHERN MISSOURI...GENERALLY NORTH OF THE MISSOURI RIVER THIS
AFTERNOON. THE THREAT FOR ANY SEVERE WEATHER IS LOW WITH ANY POSSIBLE
THUNDERSTORM.

BETTER CHANCES FOR MORE ORGANIZED STRONG TO SEVERE THUNDERSTORMS WILL
ARRIVE LATER THIS EVENING ALONG AND AHEAD OF AN AREA OF LOW PRESSURE
AND ASSOCIATED POTENT UPPER LEVEL DISTURBANCE. THUNDERSTORM
DEVELOPMENT APPEARS VERY LIKELY DURING THE EVENING HOURS FROM CENTRAL
KANSAS THROUGH WESTERN MISSOURI AHEAD OF EASTWARD MOVING COLD
FRONT...AND ALONG AND NORTH OF A WARM FRONT DRAPED NEAR THE
INTERSTATE 70 CORRIDOR. THESE STORMS MAY FORM A BROKEN SQUALL LINE AS
THEY PROGRESS THROUGH THE OUTLOOK AREA DURING THE OVERNIGHT HOURS. A
FEW OF THE STRONGER EMBEDDED CELLS COULD REACH SEVERE LIMITS...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS...MOSTLY SOUTH OF A
LINE FROM ST JOSEPH TO KIRKSVILLE.

THESE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING BRIEF
TORRENTIAL DOWNPOURS OVERNIGHT...WHICH MAY LEAD TO LOCALIZED FLOODING
ISSUES. SMALLER STREAMS AND LOW LYING RURAL AREAS WOULD BE MOST
SUSCEPTIBLE TO MINOR FLOODING...HOWEVER THE RAPID FORWARD SPEED OF THE
STORMS OVER AREAS THAT DID NOT EXPERIENCE RAINFALL LAST NIGHT OR
TODAY SHOULD PRECLUDE A MORE EXTENSIVE FLOODING THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS...MOST LIKELY IN A BROKEN LINE...WILL QUICKLY BE
EXITING THE OUTLOOK AREA EARLY SUNDAY MORNING. THE POTENTIAL FOR
SEVERE WEATHER IS LOW WITH ANY OF THESE STORMS.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON THROUGH
TUESDAY...AS A FRONTAL BOUNDARY LIFTS BACK NORTH. AT THIS TIME...THE
RISK FOR ORGANIZED SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT SOUTH OF A
ST JOSEPH TO KIRKSVILLE LINE.

21

In the hours before

Special weather statement, Mar 7, 8:50 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
850 PM CST SAT MAR 7 2009

MOZ021-022-028>030-080315-
CALDWELL-CLAY-CLINTON-PLATTE-RAY-
850 PM CST SAT MAR 7 2009

...SIGNIFICANT WEATHER ALERT FOR CLAY...CLINTON...NORTHEASTERN
PLATTE...NORTHWESTERN RAY AND WESTERN CALDWELL COUNTIES UNTIL 915 PM
CST...

AT 844 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GOWER TO
FERRELVIEW...MOVING EAST AT 45 MPH.

WIND GUSTS TO AROUND 50 MPH ARE EXPECTED ALONG THE LEADING EDGE OF
THESE STORMS...LIKELY BEFORE THE ONSET OF TORRENTIAL RAINFALL AND
THUNDER. A 15 TO 20 MINUTE PERIOD OF HEAVY RAINFALL...FREQUENT
LIGHTNING...AND POSSIBLY SOME SMALL HAIL WILL THEN FOLLOW THE WIND
GUSTS.

THESE THUNDERSTORM WIND GUSTS WILL REACH...
  PLATTSBURG BY 900 PM CST.
  KEARNEY BY 905 PM CST.
  KEARNEY...HOLT AND LATHROP BY 910 PM CST.
  EXCELSIOR SPRINGS...LAWSON...EXCELSIOR ESTATES AND CRYSTAL LAKES BY
  915 PM CST.

THE TOWNS OF TURNEY...MOSBY...PRATHERSVILLE...HOMESTEAD AND ELMIRA
ARE ALSO IN THE PATH OF THESE STORMS.

BOOKBINDER
Special weather statement, Mar 7, 9:20 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
920 PM CST SAT MAR 7 2009

KSZ103-105-080345-
JOHNSON-LEAVENWORTH-
920 PM CST SAT MAR 7 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN LEAVENWORTH AND WESTERN
JOHNSON COUNTIES UNTIL 945 PM CST...

AT 917 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EUDORA...OR 7 MILES SOUTHEAST OF LAWRENCE...
MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY
RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING.

THIS STORM WILL BE NEAR...
  LINWOOD BY 935 PM CST.
  DE SOTO BY 940 PM CST.

BOOKBINDER
Special weather statement, Mar 7, 9:24 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
924 PM CST SAT MAR 7 2009

MOZ014-022-023-030-031-080400-
CALDWELL-CARROLL-DAVIESS-LIVINGSTON-RAY-
924 PM CST SAT MAR 7 2009

...SIGNIFICANT WEATHER ALERT FOR CALDWELL...NORTHERN RAY...
NORTHWESTERN CARROLL...SOUTHERN DAVIESS AND WESTERN LIVINGSTON
COUNTIES UNTIL 1000 PM CST...

AT 922 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST
OF CAMERON TO POLO TO 6 MILES NORTHEAST OF WOODS HEIGHTS...MOVING
RAPIDLY NORTHEAST AT 60 MPH.

WIND GUSTS TO AROUND 50 MPH ARE EXPECTED ALONG THE LEADING EDGE OF
THESE STORMS...LIKELY BEFORE THE ONSET OF TORRENTIAL RAINFALL AND
THUNDER. A 15 TO 20 MINUTE PERIOD OF HEAVY RAINFALL...FREQUENT
LIGHTNING...AND SMALL HAIL WILL THEN FOLLOW THE WIND GUSTS.

THESE STORMS WILL BE NEAR...
  COWGILL BY 930 PM CST.
  BRECKENRIDGE BY 935 PM CST.
  BRAYMER BY 940 PM CST.
  UTICA BY 945 PM CST.
  UTICA BY 950 PM CST.

THE TOWNS OF KIDDER...RAYVILLE...WINSTON...ALTAMONT...KNOXVILLE...
RUSSELLVILLE...STET...LOCK SPRINGS...MOORESVILLE AND LUDLOW ARE ALSO
IN THE PATH OF THESE STORMS.

BOOKBINDER
Special weather statement, Mar 7, 9:26 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
926 PM CST SAT MAR 7 2009

MOZ007-008-016-017-080400-
ADAIR-PUTNAM-SCHUYLER-SULLIVAN-
926 PM CST SAT MAR 7 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN SULLIVAN...NORTHWESTERN
ADAIR...SOUTHEASTERN PUTNAM AND SOUTHWESTERN SCHUYLER COUNTIES UNTIL
1000 PM CST...

AT 921 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF GREEN CITY...OR 6 MILES EAST
OF MILAN...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  GREENTOP BY 955 PM CST.
  QUEEN CITY BY 1000 PM CST.

THE TOWNS OF GREENCASTLE AND WORTHINGTON ARE ALSO IN THE PATH OF THIS
STORM.

BOOKBINDER
Special weather statement, Mar 7, 9:54 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
954 PM CST SAT MAR 7 2009

KSZ104-105-MOZ028-080445-
JOHNSON-PLATTE-WYANDOTTE-
954 PM CST SAT MAR 7 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHERN JOHNSON...SOUTHEASTERN
PLATTE AND WYANDOTTE COUNTIES UNTIL 1045 PM CST...

AT 949 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BONNER SPRINGS...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM AS IT CROSSES
NEAR BONNER SPRINGS AND THEN TOWARD WESTERN SECTIONS OF DOWNTOWN.
THIS STRONG STORM IS PART OF A LINE OF THUNDERSTORMS THAT WILL TRAIN
ACROSS THE SAME AREAS OVER THE NEXT SEVERAL HOURS...RESULTING IN 1
TO 2 INCHES OF RAINFALL AND SOME URBAN FLOODING.

BOOKBINDER

The radar

The Pleasant Hill radar (KEAX), 32 km away, was scanning. The volume nearest the first event began at 04:34 UTC.

Open the radar archive at this moment

Event by event

12 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
March 7, 10:37 PM CST
Where
Jackson County, 0.69 mi S of Spring Branch
Measured
0.75 in hail
Reported by
Public
Coordinates
39.090, -94.350

Hail, Platte

When
March 7, 10:37 PM CST
Where
Platte County, Iatan
Measured
0.75 in hail
Reported by
Public
Coordinates
39.480, -94.980

Hail, Clay

When
March 7, 10:38 PM CST
Where
Clay County, 0.87 mi SE of Liberty
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.240, -94.420

Hail, Jackson

When
March 7, 10:45 PM CST
Where
Jackson County, 2.68 mi E of Kansas City Downtown
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.120, -94.550

Hail, Jackson

When
March 7, 10:49 PM CST
Where
Jackson County, 0.69 mi S of Spring Branch
Measured
0.75 in hail
Reported by
Public
Coordinates
39.090, -94.350

Hail, Clay

When
March 8, 12:58 AM CST
Where
Clay County, Avondale
Measured
0.75 in hail
Reported by
Public
Coordinates
39.170, -94.550

Hail, Clay

When
March 8, 2:38 AM CST
Where
Clay County, 2.81 mi N of Nashua
Measured
0.88 in hail
Reported by
Public
Coordinates
39.340, -94.570

Hail, Clay

When
March 8, 3:02 AM CST
Where
Clay County, 0.53 mi E of Holt
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.450, -94.340

Hail, Bates

When
March 8, 5:28 AM CST
Where
Bates County, Adrian
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.400, -94.350

Hail, Cass

When
March 8, 5:34 AM CST
Where
Cass County, 0.54 mi E of Gunn City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.670, -94.160

Thunderstorm Wind, Bates

When
March 8, 5:45 AM CST
Where
Bates County, 0.54 mi E of Rich Hill
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.100, -94.360

Thunderstorms with winds gusting to an estimated 70 mph, caused large trees to be uprooted. There was also damage to shingles and siding on several homes. A large window was blown out of a residential home, and three power poles and their power lines were downed.

Hail, Johnson

When
March 8, 6:10 AM CST
Where
Johnson County, 3.81 mi SSE of Fayetteville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.830, -93.740

Hail, Johnson

When
March 8, 6:27 AM CST
Where
Johnson County, Knob Noster
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.770, -93.570

Thunderstorm Wind, Adair

When
March 8, 7:00 AM CST
Where
Adair County, 3.19 mi SSW of Gibbs
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
40.060, -92.450

Numerous power poles were reported down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157924, 157927, 157928, 157930, 157931, 157932, 157934, 157935, 157937, 157938, 157941, 157939, 157940, 157942.